Virginia, 2023Hail and Damaging Winds in Virginia, September 9 to 10, 2023
September 9 to 10, 2023 · NWS RNK · 8 events in 3 counties and zones
A stationary front remained over the Mid Atlantic region and led to multiple rounds of thunderstorms. While wind shear was weak, instability was high creating a favorable environment for localized damaging winds during the late morning and afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front remained over the Mid Atlantic region and led to multiple rounds of thunderstorms. While wind shear was weak, instability was high creating a favorable environment for localized damaging winds during the late morning and afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 9, 9:48 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Sep 9, 9:48 AM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1048 AM EDT Sat Sep 9 2023
.SYNOPSIS...
A slow moving front will keep the area in an wet weather
pattern through Sunday. This front exits next week leading to
drier and cooler weather by Thursday and Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 854 AM EDT Saturday...
Update to lower pops this morning and add more detail to the
showers/storms on radar approaching the NC mountains/foothills
and the area over the NC Triangle area, which will likely reach
portions of Caswell/Halifax later this morning.
The 12z RNK sounding showed a surface inversion up to 925 mb,
and a fairly moist sounding with pwats of 1.28 inches. Storm
motion overall should be south to north at 15 to 20 mph.
Effective rainfall rates possible and forecast has this in hand.
Some adjustments to the afternoon convective coverage may be
needed as there are modest differences in the high-res models on
where coverage will be greatest, but most are pointing toward
the WV/VA mountains once again, and a secondary area along/east
of US 29. However, as upper low moves slowly east, the low
levels should back to the southeast allowing for some upslope
component across the mountains, so kept higher pops along the
Blue Ridge.
Previous discussion...
-Flash Flood watch in effect noon through 2AM for the
mountains and foothills
-Continued potential for isolated wind damage
Cluster of thunderstorms had moved north of the region with
scattered light showers from southeast West Virginia into the
Mountain Empire area. Do not expect precipitation to completely
diminish until after 4AM. Still watching a few storms that are
tracking up the east side of the southern Blue Ridge but
MSAS/LAPS analysis was showing stable air over northwest North
Carolina.
Hi-Res convective allowing models show the most extensive
coverage of storms in the 17Z/1PM to 02Z/10PM time range. Shear
is weak but water loading could produce isolated wind damage.
The efficient warm-rain processes and high freezing level will
support intense rainfall rates to the threat of flash flooding
will be with us again today. Locations that get more than one
burst of rain, or in developed/urban areas will be susceptible.
Low clouds were over the mountains this morning, but there has
been clearing east of the Blue Ridge. Expecting patchy fog in
locations that had rain on Friday. Better opportunity for
heating up and destabilizing the air mass in the eastern half of
Virginia and North Carolina by this afternoon. Bufkit forecast
soundings showed SB CAPE reaching 2500-3000 J/KG today with the
highest DCAPE also over the east.
Will take a persistence approach to temperatures as front will
not move today or tonight. The mountains will be cooler than
east of the Blue Ridge since they will have more cloud cover in
the morning and today's maximum temperatures will be reach
before rain and thunderstorm outflow disrupt the typical diurnal
temperature rise. Temperature drop tonight will again be limited
by surface dew points in the 60s and any residual clouds and
showers.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Key Messages:
1. Persistent weak area of upper level troughiness expected across
the Eastern US.
2. Wobbling surface front to be focus for best coverage of
additional heavy rain producing showers and storms on Sunday.
3. Strong upper trough and surface cold front to arrive late Tuesday
night.
We do not anticipate to see significant changes in our weather
pattern Sunday through Tuesday. A general pattern of upper level
troughiness is expected to continue across the Eastern US. The item
in question is where will the greatest concentration of showers and
storms be located. The answer to this question will rely strongly on
just where a meandering surface front is located around peak heating
of the day. The general trend of this front during the Sunday
through Tuesday time period will be from a position over the region,
to a progression southeast of the area. Once the transition
southeast of the front takes place, our coverage will trend to be
almost purely diurnal with orographic effects, differential heating,
and the position of lingering outflow boundaries from prior
convection being the three main features to watch for the best
coverage. All of this activity though is expected to be occuring
within an airmass not too unlike the day prior with good moisture
levels across the region. The latest NAEFS continue to paint PW
values around or a little above plus one sigma over the region on
Sunday, with values closer to normal on Monday and Tuesday, but
still on the slightly above normal side.
Likewise, temperatures will continue to be on the above normal side
for this time of year.
Confidence in the above weather scenario is moderate to high.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1025 AM EDT Saturday...
Key Messages:
1. A few showers/storms with a front Wednesday.
2.Drier/less humid and cooler than normal Thu-Sat.
2. Hurricane Lee to curve north in response to the eastward
moving trough. Models differ on next system next weekend but
leaning dry.
Front moves across as northern stream wave passes by Wednesday.
This is going to put our region back to early fall temperatures,
even below normal as high pressure works in from the northwest.
With the the upper trough from Wednesday expected to be across
the western Atlantic by Friday, Hurricane Lee is anticipated to
be influenced by this feature and begin a turn northward.
Differences in models beyond Thursday as GFS turns Lee north and
speeds it up quicker than the other models, with other
deterministic models slower. Ensembles appear to be a tad
slow. Needless models are fairly dry, but the operational GFS if
its faster allows for another system to approach Saturday. For
now keeping it mainly dry.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 710 AM EDT Saturday...
Little to no precipitation in the area this morning. IFR to LIFR
fog was over the mountains. Have KBLF and KLWB visibility
improving back up to VFR by 14Z/10AM.
Hi-Res convective allowing models show the most extensive
coverage of storms in the 17Z/1PM to 02Z/10PM time range. Shear
is weak but water loading could produce isolated wind damage.
Based on the SPC HREF ensemble have TSRA earlier in the
afternoon for KDAN and later in the day for KLWB...in general
progressing from south to north.
Have all local TAF sites lowering to MVFR ceilings and MVFR
after 06Z/2AM.
Average confidence in ceiling, visibility, and wind.
EXTENDED AVIATION OUTLOOK...
Sunday and Sunday night: Showers/storms will occur off/on with
best chances in the afternoon/evenings, with VFR outside of
storms, but sub-VFR in storms and any late night low clouds/fog.
Monday through Wednesday: We begin a transition to drier
weather with VFR expected, although an isolated afternoon
-SHRA/TSRA will be possible for the mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through late tonight for VAZ007-009>020-022>024-
032>035-043.
NC...Flood Watch through late tonight for NCZ001>004-018>020.
WV...Flood Watch through late tonight for WVZ042>044-507-508.
&&
SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS/WP
AVIATION...AMS/BMGHazardous weather outlook, Sep 9, 4:53 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
553 AM EDT Sat Sep 9 2023
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-101000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
553 AM EDT Sat Sep 9 2023
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Additionally, some storms this afternoon and evening may contain
strong to damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ005-006-VAZ044>047-058-059-101000-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
553 AM EDT Sat Sep 9 2023
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms may bring locally heavy rainfall to the
area today and tonight. A few of these storms may contain strong to
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Showers and thunderstorms may bring locally heavy rainfall to the
area Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Sep 9, 10:00 AM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1100 AM EDT Sat Sep 9 2023
NCZ006-VAZ044-058-059-091600-
Caswell NC-Halifax VA-Pittsylvania VA-Charlotte VA-
1100 AM EDT Sat Sep 9 2023
...A large area of THUNDERSTORMS WITH VERY HEAVY RAINFALL AND
FREQUENT CLOUD-TO-GROUND LIGHTNING WILL IMPACT CASWELL...
CHARLOTTE...EASTERN PITTSYLVANIA AND HALIFAX COUNTIES THROUGH NOON
EDT...
At 1056 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms with heavy rainfall and frequent cloud-to-ground
lightning along a line extending from Yanceyville to Bethel to
Hitesburg moving north at 35 mph.
HAZARD...Wind gusts up to 40 mph. Frequent cloud-to-ground
lightning. Very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Cloud-to-ground lightning is dangerous.
Heavy rainfall may lead to flooding.
Locations impacted include...
South Boston...
Halifax...
Redoak...
Turbeville...
Clover...
Milton...
and Scottsburg.
Those attending any outdoor events or venues in Halifax or
surrounding counties are in the path of these storms and should
prepare for IMMINENT DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3670 7865 3663 7855 3669 7865 3669 7868
3668 7870 3654 7873 3654 7914 3630 7915
3628 7922 3669 7936 3688 7851
TIME...MOT...LOC 1456Z 164DEG 32KT 3643 7922 3661 7854
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RABEvent by event
5 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Pittsylvania
- When
- September 9, 10:53 AM EST
- Where
- Pittsylvania County, 2.55 mi ESE of Keeling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.701, -79.261
Thunderstorm winds downed one tree along the 1700 block of Birch Creek Road.
Thunderstorm Wind, Pittsylvania
- When
- September 9, 11:29 AM EST
- Where
- Pittsylvania County, 2.32 mi ENE of Whitmell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.710, -79.480
Thunderstorm winds downed one tree along the 800 block of Hutson Road.
Lightning, Montgomery
- When
- September 9, 11:40 AM EST
- Where
- Montgomery County, 0.79 mi WNW of Cambria
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.155, -80.433
Lightning struck two residences and caused extensive damage to appliances.
Thunderstorm Wind, Patrick
- When
- September 9, 11:52 AM EST to 11:57 AM EST
- Where
- Patrick County, 4.99 mi SW of Critz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.570, -80.200
Thunderstorm winds blew down one tree near the intersection of Ayers Orchard Road and Clark House Farm Road, and another tree down along Nowlin Lane.
Hail, Montgomery
- When
- September 9, 12:10 PM EST to 12:11 PM EST
- Where
- Montgomery County, 0.69 mi S of Blacksburg
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.220, -80.420
Hail damaged the scoreboard at Lane Stadium on the Virginia Tech campus. Hail was also observed nearby at the NWS Blacksburg office.
Thunderstorm Wind, Montgomery
- When
- September 9, 12:20 PM EST
- Where
- Montgomery County, 0.29 mi SE of Blacksburg Vpi Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.218, -80.396
Thunderstorm winds blew down one large tree limb near the intersection of Grissom Lane and Park Drive.
Thunderstorm Wind, Montgomery
- When
- September 9, 12:20 PM EST
- Where
- Montgomery County, 1.38 mi S of Blacksburg Vpi Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.200, -80.400
Thunderstorm winds downed a tree near the intersection of South Main Street and Professional Park Drive, and downed another tree in the 500 block of Ellet Road, which landed on a vehicle and caused damage.
Lightning, Montgomery
- When
- September 10, 10:41 AM EST
- Where
- Montgomery County, 1.49 mi NNE of Merrimac
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.200, -80.420
Lightning struck a tree on Dogwood Circle and caused it to catch fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, September 9 to 10, 20234 deaths · 5 events
- Flash Flooding in Pennsylvania, September 9 to 10, 20232 deaths · 6 injured · $19 million · 11 events
- Rip Current in Indiana, September 9, 20231 death · 1 event
- Damaging Winds in Virginia, September 9, 2023$126,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Kansas, September 9, 2023$100,000 · 2 in hail · 16 events
- Damaging Winds in Maryland, September 9, 2023$76,000 · 52 kt wind · 13 events
- Flooding and Hail in Texas, September 9 to 10, 2023$42,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 9, 2023$32,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 9, 202351 kt wind · 30 events
- Flash Flooding and Damaging Winds in North Carolina, September 9, 2023$20,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, September 9, 2023$23,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023$24,000 · 50 kt wind · 5 events